Illinois, 2004

Cold in Illinois, March 9, 2004

March 9, 2004 · NWS LOT · 1 event in 1 county or zone

59 Year old man found dead due to exposure in a tent on vacant land. Overnight low temperature was 27F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

59 Year old man found dead due to exposure in a tent on vacant land. Overnight low temperature was 27F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 9, 5:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 9, 5:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
545 AM CST TUE MAR 9 2004

.AVIATION DISCUSSION FOR 12Z TAFS...

MAIN CONCERNS FOR TAFS IN FIRST 12 HOURS OF FORECAST...WITH LIGHT
LAKE EFFECT BEGINNING TO DEVELOP IN WAKE OF S/WV WHICH PASSED BY
DURING THE NIGHT. MKX 88-D SHOWING INITIAL DEVELOPMENT OF WEAK
RETURNS ASSOCIATED WITH LES BAND...AND WEAK RETURNS MOVING OFF SOUTH
END OF THE LAKE CURRENTLY RESULTING IN FLURRIES AT KMDW.

ETA BUFKIT SOUNDINGS DEPICT SCENARIO FAIRLY WELL...WITH LK SFC TO
H85 DELTA T OF 12-14 DEG C TODAY USING WATER TEMPS IN UPPER 30S.
THIS RESULTS IN INVERSION HEIGHTS OF 4-5 KFT WITH LIGHT BUT DEEP
LAYERED NORTHEAST FLOW FROM 020-030 DEG. FCST SOUNDINGS SUGGESTING
LCL AROUND 2500 FT...WHICH MATCHES CLOUD DECK MOVING IN ATTM...SO
HAVE INCLUDED TEMPO MVFR CIGS WITH MINOR VIS RESTRICTIONS THROUGH
MORNING FOR ORD/MDW/GYY IN LGT SHSN. JUST SOME BKN VFR CIGS AT KRFD
TDY BEFORE SUBSIDENCE INDUCED CLRG THIS AFTN.

UPPER RIDGE BUILDING IN LATER TODAY WITH WARMING AT H85 AND
WEAKENING LLLV FLOW AS SFC RDG AXIS APPROACHES BY EVENING. THIS
SHOULD ALLOW CRG SKIES BY TNGT WITH LGT SERLY WINDS.

RATZER

&&

.DISCUSSION...

LIGHT SNOW AND FLURRIES MOVING SOUTHEAST ACROSS FA THIS AM.
EXPECTING MOST OF THIS ACTIVITY TO BE SOUTH OF FA BY ISSUANCE TIME
AND PLANNING NO PRECIP FOR THIS AM. SKIES CLEAR BY AFTERNOON WITH
GUIDANCE HIGHS IN AGREEMENT IN THE UPPER 30S...BUT WILL SHAVE A FEW
DEGREES NEAR THE LAKE WITH NORTHERLY FLOW. LIGHT WINDS AND CLEAR
SKIES TONIGHT WITH RIDGE PASSING TO THE SE OF FA SHOULD ALLOW LOWS
TO DROP INTO THE LOWER 20S. WEDNESDAY STARTS MOSTLY SUNNY WITH
SOUTHERLY FLOW AND EXPECT TEMPS TO REACH AT LEAST GUIDANCE IN THE
MID 40S MAYBE A LITTLE WARMER BEFORE CLOUDS ARRIVE. FROPA TIMING
LOOKS TO BE 00Z-03Z THURS WITH MOST OF THE PRECIP ALONG AND BEHIND
THE FRONT. WILL CARRY A SMALL CHANCE OF RAIN LATE WED AFTERNOON
NORTH THIRD OF FA. THEN A CHANCE OF RAIN OR SNOW WED EVENING...
ENDING ACROSS THE NORTH AFTER MIDNIGHT. COLDER AIR RETURNS THURS
WITH FLURRIES POSSIBLE AS SHORTWAVE ROUNDS THE UPPER TROF. SKIES
CLEAR THURS NIGHT AS HIGH PRESSURE BUILDS ACROSS THE AREA THURS
NIGHT INTO FRIDAY. NEXT SYSTEM MOVES ACROSS NORTHERN PLAINS FRIDAY
NIGHT INTO SATURDAY. FROPA CURRENTLY AROUND 00Z SUN WITH RAIN
DEVELOPING DURING THE DAY SATURDAY THEN A MIX OF RAIN AND SNOW SAT
NIGHT INTO SUNDAY. DRY EARLY NEXT WEEK. TEMP TREND IS COOLER AFTER
WED AFTERNOON THRU THE WEEKEND.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Mar 9, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST TUE MAR 9 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-101200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CST (700 AM EST) TUE MAR 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

LMZ740>746-766-101200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST TUE MAR 9 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
March 9, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-03-0959MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390197.